Therapeutic: lipid-lowering agents
Pharmacologic: HMG-CoA reductase inhibitors (statin)
Adjunctive management of primary hypercholesterolemia and mixed dyslipidemias. Secondary prevention of myocardial infarction, coronary revascularization, stroke, and cardiovascular mortality in patients with clinically evident coronary heart disease.
Inhibits 3-hydroxy-3-methylglutaryl coenzyme A (HMG CoA) reductase, an enzyme which is responsible for catalyzing an early step in the synthesis of cholesterol.
Therapeutic Effects: Lowering of total and LDL cholesterol and triglycerides. Slightly increases HDL cholesterol. Slows the progression of coronary atherosclerosis with resultant decrease in coronary heart disease–related events.
Adverse Reactions/Side Effects
CNS: dizziness, headache, insomnia, weakness. GI: abdominal cramps, constipation, diarrhea, flatus, heartburn, altered taste, drug-induced hepatitis, dyspepsia, elevated liver enzymes, nausea, pancreatitis. GU: erectile dysfunction. Derm: rashes, pruritus. MS: RHABDOMYOLYSIS, arthralgia, myalgia, myositis. Misc: hypersensitivity reactions.
PHYSICAL THERAPY IMPLICATIONS
Examination and Evaluation
Assess any joint pain, muscle pain, tenderness, or weakness, especially if accompanied by fever, malaise, and dark-colored urine. Advise patient that these symptoms may represent drug-induced myopathy and that myopathy can progress to severe muscle damage (rhabdomyolysis). Report any unexplained musculoskeletal symptoms to the physician immediately, and stop exercise and gait training until these symptoms can be assessed.
Monitor signs of hypersensitivity reactions, including pulmonary symptoms (tightness in the throat and chest, wheezing, cough, dyspnea) or skin reactions (rash, pruritus, urticaria). Notify physician if these reactions occur.
Assess dizziness that might affect gait, balance, and other functional activities (See Appendix C). Report balance problems and functional limitations to the physician, and caution the patient and family/caregivers to guard against falls and trauma.
In patients with drug-induced myopathy, implement gradual strengthening and other therapeutic exercises to facilitate recovery from muscle pain and weakness. Use caution during early stages to avoid fatigue of affected muscles, and implement assistive devices (walker, cane, crutches) as needed to prevent falls and assist mobility. Increase exercise intensity as tolerated; recovery from myopathy typically takes 4–6 wk, but can be longer in older patients or people with comorbidities.
Design and implement aerobic exercise and endurance training programs to improve cardiovascular function and help reduce the risk of coronary heart disease.
Remind patients to take medication as directed to control hyperlipidemia even though they are asymptomatic.
Counsel patients about additional interventions to help control lipid disorders and improve cardiovascular health, including dietary modification, regular exercise, moderation of alcohol consumption, and smoking cessation.
Instruct patient to report signs of drug-induced hepatitis (anorexia, abdominal pain, severe nausea and vomiting, yellow skin or eyes, skin rashes, flu-like symptoms) or pancreatitis (upper abdominal pain after eating, indigestion, weight ...